Hail, Coles
- When
- June 30, 9:47 PM CST to 9:52 PM CST
- Where
- Coles County, Mattoon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.480, -88.370
A slow-moving frontal boundary interacting with a seasonably warm and moist airmass triggered a cluster of thunderstorms along the I-70 corridor during the late evening of June 30th. The storms produced hail as large as quarters in Mattoon in Coles County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving frontal boundary interacting with a seasonably warm and moist airmass triggered a cluster of thunderstorms along the I-70 corridor during the late evening of June 30th. The storms produced hail as large as quarters in Mattoon in Coles County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 30, 6:45 PM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion...Updated National Weather Service Lincoln IL 745 PM CDT Fri Jun 30 2023 .SYNOPSIS... Issued at 745 PM CDT Fri Jun 30 2023 An active weather pattern will persist across Illinois through the holiday weekend, and bring daily chances for thunderstorms through Sunday evening to central and southeast Illinois. Strong to severe storms are possible each day through Sunday, so stay weather aware through this weekend. Muggy lows overnight in the upper 60s to near 70. Very warm and humid conditions will prevail again on Saturday with highs in the mid to upper 80s in central Illinois, and lower 90s in southeast Illinois. Heat indices could peak at or above 100 degrees in southeast Illinois again on Saturday afternoon. && .UPDATE... Issued at 745 PM CDT Fri Jun 30 2023 Thunderstorms have been developing over the last few hours along the residual boundary from the earlier activity, in an arc from near Kansas City into western Kentucky. This has been along a tight CAPE gradient with SPC mesoanalysis at 7 pm showing a peak over 5000 J/kg. CAPE trends off the RAP show the axis of higher values shifting into southern Illinois. There are two things to focus on for tonight: 1) Heavy rain -- WPC mesoscale analysis showing potential for rainfall rates of 1.5 to 2 inches per hour in areas south of I-70, where there was an axis of 2-4 inch rain totals yesterday across parts of Clay, Richland and Lawrence Counties. Precipitable water values near 1.8 inches will lead to some heavy rain amounts once again and flooding will be a concern in these areas. 2) Severe potential -- Latest run of the HRRR has been focused more on the south half of the forecast area prior to midnight, and placement of the current cells to the most recent run appears reasonable. Supercell currently exiting the St. Louis metro should track more along the I-64 corridor and stay just to our south, but the west-east axis over Missouri will be more of a player late evening and overnight. Latest RAP/HRRR trend would suggest more of a northward trend late in the night as the boundary/effective front begins to lift a bit north. Rain trends have been updated for this evening, with a drier trend near/north of I-74 until after midnight. Geelhart && .SHORT TERM... (Through Late Saturday Night) Issued at 300 PM CDT Fri Jun 30 2023 A weakening MCS/MCV over northern IL had a few showers and isolated thunderstorms ne of I-74 and tracking eastward into west central and nw Indiana. Outflow boundary from this system was over central MO into southern IL and sw KY and much more unstable airmass there where MLCapes are 3000-4500 j/kg south of CWA and lower to 500-1000 j/kg over northern CWA where convection moved through since late morning. Tropical airmass remains in place over central/southern IL with PW values of 1.6-1.9 inches, highest in southern/sw IL. Temps currently were in the lower 80s over much of central IL with Lacon at 77F, while mid to upper 80s in southeast IL with Flora and Lawrenceville 88-89F and heat index of 100F. Heat Indices were 105-115F from St Louis to Evansville where heat advisory in effect. Convection to develop near outflow boundary sw of CWA late this afternoon and into this evening, and some of this convection could affect our far sw CWA from Jacksonville to Effingham south. SPC has slight risk of severe storms from Canton to Lincoln to Paris south with a 15% or greater risk of damaging winds and large hail. Areas from Litchfield to Effingham to Lawrenceville south have 10% risk of wind gusts of 65 kts/75 mph or higher. The 15% risk of 2 inch or larger hail is just sw of our CWA over sw/southern IL. CAMs still have varying solutions with evolution of convection tonight over central/se IL, but consensus is more development of convection during this evening into central IL and early overnight and diminishing later tonight with stronger storms over southern/sw CWA. WPC has marginal risk of excessive rainfall over central and southern IL tonight with this convective complex. Muggy lows overnight in the upper 60s and lower 70s. Should be a lull in convection Sat morning before airmass destabilizes with daytime heating and ahead of a short wave/MCS developing and tracking eastward into central MO Sat afternoon. This MCS will likely bring more thunderstorms into central/se IL during mid/late Sat afternoon and Sat evening and more severe wx possible. SPC Day2 has extended enhanced risk of severe storms northward to a Rushville to Bloomington line with slight risk as far north as Canton to Peoria to Pontiac. There is a 30% risk of damaging winds in the enhanced risk area with 10% or greater probability of wind gusts 65 kts/75 mph or greater. Highs Sat range from mid 80s northern CWA to lower 90s in southeast IL where heat indices peak around or just above 100F Sat afternoon from I-70 south. PW values will be quite high on Saturday and Sat evening and WPC has slight chance of excessive rainfall over much of central and southern IL Sat afternoon into Sat night with 1-3 inches of rainfall possible. 07 && .LONG TERM... (Sunday through Next Friday) Issued at 315 PM CDT Fri Jun 30 2023 Short wave trof to shift eastward over IL on Sunday and likely bring more showers and thunderstorms. More unstable air mass shifts to the se, and SPC Day3 outlook has slight risk of severe storms south of I-72 Sunday afternoon and early Sunday evening until sunset. WPC has marginal risk of excessive rainfall from Wabash river se on Sunday afternoon/evening. Not as hot Sunday with highs in the lower 80s over central IL and mid 80s in southeast IL with upper 80s from highway 50 south. Quieter wx finally appear to return to CWA after sunset Sunday night and Monday as upper level trof passes into the eastern parts of the Great Lakes and Ohio river valley. Isolated showers and thunderstorms could develop Mon afternoon as dewpoints still in the mid to upper 60s. Seasonable highs Monday in the mid to upper 80s. Fair weather expected after sunset Monday into early Tue morning, then have 20-30% chance of convection Tue mainly Tue afternoon and early Tue evening before sunset. A cold front pushing south/sw into the Midwest during mid week to approach nw IL by sunset Wed and move se through central IL during Wed night and in southeast IL early Thu morning. This will bring a better chance of showers/thunderstorms from Wed afternoon into Thu. Very warm and humid Tue/Wed with highs in the upper 80s to around 90F. Temps trending cooler behind cold front Thu/Fri with highs in upper 70s/lower 80s by next Fri. 07 && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 625 PM CDT Fri Jun 30 2023 Main aviation concern will be with timing of convection. An arc of developing storms from near KMCI-KSTL will make some progress toward central Illinois toward 05-06Z. Impacts at the TAF sites appear be most likely 06-09Z, with some brief visibility drops to MVFR or IFR in the heavier showers. Showers will linger at times into late morning, with more substantial thunderstorm chances toward the end of the forecast period. Geelhart && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 345 PM CDT Fri Jun 30 2023 ILZ054>057-061>063-066>068-071>073-011100- Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 345 PM CDT Fri Jun 30 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Late this Afternoon and Tonight. There is a chance of thunderstorms across southeast Illinois late this afternoon and early evening, with thunderstorms likely after dusk tonight. Any storms that develop late today and tonight have the potential of becoming severe with damaging wind gusts over 60 mph and large hail being the primary threats. Isolated tornadoes and localized flooding will be possible as well although the threat is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms are expected on Saturday afternoon and evening with an elevated risk for damaging wind gusts of 60 to 70 mph or higher. Large hail, tornadoes, and flash flooding are all possible as well. A few severe storms will be possible on again on Sunday afternoon and early Sunday evening with flash flooding risk being elevated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and early overnight. Expected storm motion is toward the east around 40 mph. ILZ027>031-036>038-040>053-011100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon- 345 PM CDT Fri Jun 30 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Late this Afternoon and Tonight. Isolated thunderstorms are possible over central IL through mid evening with likely chances of thunderstorms late evening and overnight. Any storms that develop tonight have the potential of becoming strong to severe with damaging winds and hail being the primary threats especially south of I-74. Localized flooding will be possible as well although the threat is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms are expected on Saturday with an elevated risk for damaging wind gusts to 60 to 70 mph or higher. Large hail, tornadoes, and flash flooding are all possible as well. A few strong to potentially severe thunderstorms will be possible on again on Sunday afternoon and early Sunday evening south of I-72, with flash flooding risk being elevated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed south of I-74 this evening and early overnight. Expected storm motion is toward the east around 40 mph. 07
Preliminary Local Storm Report
National Weather Service Lincoln IL
545 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Tstm Wnd Dmg 2 SE Oakwood 40.09N 87.75W
06/29/2023 Vermilion IL Broadcast Media
*** 2 INJ ***
Trees down on multiple buildings at Camp
Drake, and a bridge on the property was
destroyed. Two minor injuries occurred when
a tree fell on top of a shower house used as
a shelter. From WCIA-TV.
&&
GeelhartPreliminary Local Storm Report
National Weather Service Lincoln IL
1005 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM Tornado 1 S Curran 39.72N 89.77W
06/29/2023 Sangamon IL NWS Storm Survey
Path length 9.16 miles, max width 800 yards,
max wind speed 120 mph. Path extended from 1
mile south of Curran to 2 miles
north-northeast of Glenarm. Most of the
damage path was EF1 intensity damage. The
worst damage occurred near the start of the
track, at the intersection of Curran Rd. and
Spaulding Orchard Rd., where large sections
of roof structure were removed from a home.
1226 PM Tornado 2 NNW Lincoln 40.17N 89.37W
06/29/2023 Logan IL NWS Storm Survey
Path length 4.42 miles, max width 800 yards,
peak wind speed 100 mph. Traveled from the
north edge of Lincoln to 2 miles
south-southwest of Lawndale. The tornado
began near the Eaton plant along Lincoln
Parkway on the north side of town, and
tracked northeast. Its greatest strength
occurred as it downed large electrical poles
near exit 133 on Interstate 55. This tornado
passed within 2 miles of the National
Weather Service office at the Logan County
Airport.
1229 PM Tornado 1 N Bulpitt 39.61N 89.43W
06/29/2023 Christian IL NWS Storm Survey
Path length 3.46 miles, max width 200 yards,
max wind speed 95 mph. Traveled from 1 mile
north of Bulpitt to 1 mile southwest of
Sharpsburg. Touched down just east of
Sangchris Lake State Park. While most of the
damage was to trees, a metal farm building
was demolished near the intersection of E.
1800 North Rd. and N. 800 East Rd.
1235 PM Tornado 3 SW Waynesville 40.21N 89.18W
06/29/2023 Logan IL NWS Storm Survey
Path length 14.2 miles, max width 800 yards,
max wind speed 100 mph. This tornado touched
down in far eastern Logan County, before
crossing the border into De Witt County 2.3
miles southwest of Waynesville. A farm
building collapsed near the intersection of
Thorps Rd. and South Rd. The damage path
continued east paralleling Thorps Rd. before
entering Wapella, where the tornado was at
its widest. Extensive tree damage occurred
in Wapella, with some home damage as well.
1238 PM Tornado 3 ESE Sharpsburg 39.60N 89.30W
06/29/2023 Christian IL NWS Storm Survey
Path length 10.4 miles, max width 200 yards,
max wind speed 100 mph. This tornado touched
down north of Taylorville near the
intersection of E. 1700 North Rd. and N.
1250 East Rd. This largely caused tree
damage, but it did damage a house northeast
of Taylorville. A personal weather station
at that location measured a wind speed of
101 mph.
&&
GeelhartThe Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 03:45 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104100, 1104101.